Illinois, 2008

Ice Storm in Illinois, March 3 to 4, 2008

March 3 to 4, 2008 · NWS ILX · 1 event in 1 county or zone

A winter storm brought a period of freezing rain to southeast Illinois. The most significant icing occurred over Effingham county, where one quarter inch of glaze was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A winter storm brought a period of freezing rain to southeast Illinois. The most significant icing occurred over Effingham county, where one quarter inch of glaze was reported. The icing caused tree and power line damage, as well as many traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 3, 3:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 3, 3:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CST MON MAR 3 2008

.DISCUSSION...
ISSUED 252 PM CST MON MAR 3 2008

SHORT TERM...TONIGHT THROUGH THURSDAY...

STRONG SHORTWAVE NOW OVER MISSOURI/ARKANSAS WILL MOVE NORTHEAST
THROUGH THE AREA THIS EVENING. MODELS AGREE ON HEAVY QPF ACROSS
THE SOUTHEAST THIRD OF THE FORECAST AREA. AS SURFACE TEMPERATURES
CONTINUE TO FALL BEHIND THE COLD FRONT THAT MOVED THROUGH
EARLIER...SURFACE TEMPERATURES WILL FALL BELOW FREEZING EVERYWHERE
EXCEPT PERHAPS IN THE FAR SOUTHEAST AROUND LAWRENCEVILLE. WARM
ADVECTION JUST ABOVE THE SURFACE AHEAD OF THE UPSTREAM SHORTWAVE
WILL LEAD TO THERMODYNAMIC PROFILES THAT WILL BE FAVORABLE FOR
FREEZING RAIN. WILL ISSUE A WINTER STORM WARNING FOR TONIGHT IN
THE SOUTHEAST THIRD EXCEPT FOR THE SOUTHEAST THREE COUNTIES FOR A
COMBINATION OF FREEZING RAIN AND SLEET...WITH ICE ACCUMULATIONS OF
ONE QUARTER INCH. THE HEAVY RAINFALL OF AT LEAST AN INCH MAY ALSO
CAUSE FLOODING...SO WILL CONTINUE THE FLOOD WATCH THERE AS WELL.

THE MAIN UPPER LOW AND SECOND WAVE FOR THIS STORM EVENT IS NOWOVER
NORTH TEXAS AND WILL SWING NORTHEAST ACROSS THE AREA ON TUESDAY.
ALTHOUGH THE PRECIPITATION WITH THE FIRST WAVE WILL BE ENDING
TUESDAY MORNING IN THE SOUTHEAST...A ROUND OF HEAVY SNOW WILL
DEVELOP ALONG THE INTERSTATE 55 CORRIDOR. EXPECT A SWATH OF 4 TO 6
INCHES OF SNOW IN THESE AREA...WITH LESSER AMOUNTS TO THE
NORTHWEST AND SOUTHEAST. FOR THIS...WILL HAVE A SNOW ADVISORY THAT
WILL BEGIN AT 12Z TUE AND EXTEND THROUGH 00Z WED. WINDS WILL BE
PRETTY GUSTY AS WELL...BUT THE SNOW SHOULD BE PRETTY WET/HEAVY AND
MITIGATE THE BLOWING/DRIFTING SOMEWHAT.

ALL OF THE PRECIPITATION SHOULD COME TO AN END TUESDAY EVENING. A
WEAK COLD FRONT/SHORTWAVE WILL COME THROUGH WEDNESDAY AFTERNOON
AND EVENING...BUT PRECIPITATION AMOUNTS WILL BE LIGHT.

LONG TERM...FRIDAY THROUGH MONDAY...

ALTHOUGH THE UPPER PATTERN WILL BE WAVY AND PROGRESSIVE...THE
CHANCES FOR PRECIPITATION ANY ONE DAY WILL BE TOO LOW TO MONTION
AT THIS TIME. A WEAK COLD FRONT WILL MOVE THROUGH ON FRIDAY...BUT
PRECIPITABLE WATER WILL BE QUITE LOW. COOL HIGH PRESSURE WILL BE
THE RULE SATURDAY AND SUNDAY...WITH A WARMUP ON THE BACKSIDE OF
THE HIGH LATE SUNDAY INTO MONDAY.

04
&&

.AVIATION...
ISSUED 1152 AM CST MON MAR 3 2008
MAIN BAND OF PRECIP LOOKS TO STAY JUST SOUTHEAST OF CMI/DEC
THROUGH THIS AFTERNOON...BUT IFR CIGS AND PERIODS OF DRIZZLE WILL
CONTINUE FOR A FEW MORE HOURS ALONG/EAST OF A BMI/SPI LINE... AND
CONTINUING THROUGH THE AFTERNOON FOR CMI. VFR CONDITIONS WILL
LIKELY SNEAK INTO PIA/BMI/SPI FOR TIME THIS EVENING... BUT
LOWERING CIGS WILL AGAIN APPROACH FROM THE SOUTH AHEAD OF THE NEXT
WAVE.

LIGHT SNOW WILL LIKELY BEGIN AT SPI/DEC AFTER 15Z TOMORROW
MORNING.

HARDIMAN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TONIGHT FOR ILZ054>057-061>063-066>068-
071>073.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
TUESDAY FOR ILZ068-072-073.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
FOR ILZ054>057-061>063-066-067-071.

SNOW ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR ILZ038-042-043-
047>053.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY FOR ILZ044>046.
&&
Hazardous weather outlook, Mar 3, 4:21 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
421 PM CST MON MAR 3 2008

ILZ027>031-036-037-040-041-041200-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
421 PM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE ACROSS PORTIONS OF THE ILLINOIS RIVER AND
OTHER AREA STREAMS OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO
THE LATEST RIVER AND FLOOD STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL APPROACH THE ILLINOIS RIVER VALLEY BY MIDDAY TUESDAY.
SNOWFALL AMOUNTS OF 1 TO 5 INCHES CAN BE EXPECTED BY THE TIME THE
SYSTEM MOVES OUT TUESDAY NIGHT. THE LOWEST AMOUNTS WILL BE ACROSS
NORTHWESTERN KNOX COUNTY...WITH THE HIGHEST AMOUNTS ALONG THE
ILLINOIS RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042-043-047>053-041200-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-SANGAMON-
SCOTT-
421 PM CST MON MAR 3 2008

...SNOW ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A FEW PERIODS OF LIGHT SNOW OR SLEET CAN BE EXPECTED SOUTH OF
I-72 TONIGHT...BUT NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED UNTIL
TOMORROW MORNING.

FLOODING WILL CONTINUE ACROSS PORTIONS OF THE ILLINOIS
RIVER AND OTHER AREA STREAMS OVER THE NEXT SEVERAL DAYS. PLEASE
REFER TO THE LATEST RIVER AND FLOOD STATEMENTS FOR DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW IS EXPECTED TO MOVE INTO THE I-72 CORRIDOR TUESDAY MORNING...
OVERSPREADING THE REMAINDER OF THE AREA BEFORE MIDDAY. SNOWFALL
OF 4 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE BY
THE TIME THE SYSTEM EXITS TUESDAY NIGHT.

PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE LATEST
DETAILS ON THE SNOW ADVISORY IN EFFECT FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE
CHANGES TONIGHT AND TOMORROW.

ILZ044>046-041200-
CHAMPAIGN-PIATT-VERMILION-
421 PM CST MON MAR 3 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

RAIN WILL SLOWLY CHANGE OVER TO FREEZING RAIN TONIGHT...WITH SOME
LIGHT ICE ACCUMULATIONS EXPECTED. PLEASE SEE THE LATEST WINTER
WEATHER STATEMENT FOR THE LATEST DETAILS ON THE WINTER WEATHER
ADVISORY IN EFFECT FOR THIS AREA.

RECENT RAINFALL WILL CAUSE AREA RIVERS AND STREAMS TO SWELL ONCE
AGAIN. PLEASE REFER TO THE LATEST RIVER AND FLOOD STATEMENTS FOR
SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FREEZING RAIN WILL CHANGE OVER TO SNOW TUESDAY MORNING...WITH
LIGHT ACCUMULATIONS EXPECTED BEFORE THE SYSTEM MOVES OUT TUESDAY
NIGHT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE
LATEST DETAILS ON THE WINTER WEATHER ADVISORY IN EFFECT FOR THIS
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE
CHANGES TONIGHT AND TOMORROW.

ILZ054>057-061>063-066-067-071-041200-
CLARK-CLAY-COLES-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER-
MOULTRIE-SHELBY-
421 PM CST MON MAR 3 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

MODERATE TO LOCALLY HEAVY RAINFALL WILL SLOWLY CHANGE OVER TO
FREEZING RAIN TONIGHT AS COLDER AIR MOVES INTO THE AREA FROM THE
NORTHWEST. THE RAINFALL WILL CAUSE LOCAL RIVERS AND STREAMS TO
RISE... AND AS THE PRECIPITATION TYPE CHANGES... SIGNIFICANT ICE
ACCUMULATIONS CAN BE EXPECTED OVERNIGHT.

PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT FOR DETAILS ON
THE WINTER STORM WARNING IN EFFECT FOR THE AREA... AND THE LATEST
RIVER AND FLOOD STATEMENTS FOR DETAILS ON THE FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FREEZING RAIN WILL CHANGE OVER TO LIGHT SNOW BY MID MORNING.
SNOWFALL AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED AS THE SYSTEM
PULLS AWAY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE
CHANGES TONIGHT AND TOMORROW.

ILZ068-072-073-041200-
CRAWFORD-LAWRENCE-RICHLAND-
421 PM CST MON MAR 3 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 AM CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

MODERATE TO LOCALLY HEAVY RAINFALL WILL SLOWLY CHANGE OVER TO
FREEZING RAIN LATER TONIGHT AS COLDER AIR MOVES INTO THE AREA
FROM THE NORTHWEST. THE RAINFALL WILL CAUSE LOCAL RIVERS AND
STREAMS TO RISE... AND AS THE PRECIPITATION TYPE CHANGES...
LIGHT ICE ACCUMULATIONS CAN BE EXPECTED OVERNIGHT.

PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT FOR DETAILS
ON THE WINTER WEATHER ADVISORY IN EFFECT FOR THE AREA... AND THE
LATEST RIVER AND FLOOD STATEMENTS FOR DETAILS ON THE FLOODING
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FREEZING RAIN WILL MIX WITH SLEET AND SNOW...THEN CHANGE OVER TO
ALL SNOW TUESDAY MORNING. LIGHT SNOW ACCUMULATIONS CAN BE EXPECTED
BY TUESDAY NIGHT... GENERALLY BETWEEN 1 AND 2 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE
CHANGES TONIGHT AND TOMORROW.

HARDIMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Effingham

When
March 3, 6:00 PM CST to March 4, 12:00 AM CST
Where
Effingham forecast zone
Reported by
Trained Spotter
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88042.